|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 1 | Page : 57-58
Desloratadine induced headache: Are we noticing or missing it?
Harsimran Chawla1, Mohammad Rafi2, Chaitanya Namdeo1, Chhaya Goyal3
1 Department of Dermatology, Sri Aurobindo Medical College and PGI, Indore, Madhya Pradesh, India
2 ADR Monitoring Center, Pharmacovigilance Programme of India, Sri Aurobindo Medical College and PGI, Indore, Madhya Pradesh, India
3 Department of Pharmacology and ADR Monitoring Center, Pharmacovigilance Programme of India, Sri Aurobindo Medical College and PGI, Indore, Madhya Pradesh, India
|Date of Web Publication||22-Jul-2019|
Dr. Chaitanya Namdeo
Department of Dermatology, Sri Aurobindo Medical College and PGI, Indore - 453 555, Madhya Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Chawla H, Rafi M, Namdeo C, Goyal C. Desloratadine induced headache: Are we noticing or missing it?. Indian J Drugs Dermatol 2019;5:57-8
|How to cite this URL:|
Chawla H, Rafi M, Namdeo C, Goyal C. Desloratadine induced headache: Are we noticing or missing it?. Indian J Drugs Dermatol [serial online] 2019 [cited 2019 Aug 18];5:57-8. Available from: http://www.ijdd.in/text.asp?2019/5/1/57/263090
Desloratadine is a nonsedating, long-acting histamine antagonist with selective peripheral H1-receptor antagonist activity. Its onset of action is 1 h. After oral administration, desloratadine selectively blocks peripheral histamine H1-receptors because the substance is excluded from entry to the central nervous system. Desloratadine has a long half-life of approximately 27 h. This second-generation H1 antihistamine is recommended in children and adults for the treatment of allergic rhinitis and urticaria. Desloratadine is far more accepted by the patient comparatively to cetirizine and levocetirizine of the same class as the former is less likely to cause somnolence and dizziness. The most commonly reported treatment-related adverse events were fatigue, headache, dry mouth, and nausea. Such cases are rarely observed and published in our country probably due to under-reporting or missed event.
Here, we report the case of a 52-year-old female patient who visited the skin department with dermatological complaints. She was diagnosed polymorphic light eruption. The patient was prescribed fusidic acid cream locally, a sunscreen and tablet desloratadine 5 mg twice daily for two weeks. After an hour of taking the first dose of tablet desloratadine 5 mg in the evening, she developed headache till bedtime. The next morning, she had no headache; thus, the same drug was taken. She again developed severe headache. No treatment was taken by the patient for headache. She skipped the second dose of the day due to this adverse effect. For the next 2 days, she consumed only single dose, as after every dose, she developed headache. She prescheduled her follow-up visit and apprised the dermatologist about the event. Thus, the causative drug was then replaced by tablet fexofenadine 180 mg twice a day. All other topical preparations were continued. The patient was advised to follow-up if a similar event occurs with the replaced drug, but the patient lost to follow-up then after.
In this case, the causal association of headache with desloratadine as per the WHO-UMC causality assessment scale was assessed as “certain.” A large number of patients were being prescribed tablet desloratadine from our dermatology department for many years, but none of them reported such severe headache except this case.
On the one hand, the published global data and literature clearly advocate that headache is the most common adverse effect of desloratadine. However, we differ with the frequency of occurrence of this drug event based on our clinical experience and limited scientific data available from India. To get the actual magnitude of this event, dermatologists and prescribers should monitor this specific adverse effect and report the same to the nearest adverse drug reaction-monitoring centers established under Pharmacovigilance Programme of India (PvPI). Every patient prescribed desloratadine should be counseled about the possibility of headache as one of its adverse effects. The patient should also be advised to measure and note blood pressure when headache occurs and report the same to the concerned dermatologist or physician.
We are thankful to Dr. Kailash Bhatia, Dr. Rajesh Kataria, and all other residents of our Dermatology Department for timely reporting adverse reactions to the ADR-monitoring center of our hospital. We also wish to acknowledge the National Coordinating Center for PvPI-Indian Pharmacopoeia Commission, Ghaziabad, India, for successfully running PvPI throughout the country.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Simons FE, Prenner BM, Finn A Jr.; Desloratadine Study Group. Efficacy and safety of desloratadine in the treatment of perennial allergic rhinitis. J Allergy Clin Immunol 2003;111:617-22.
Bachert C, Maurer M. Safety and efficacy of desloratadine in subjects with seasonal allergic rhinitis or chronic urticaria: Results of four postmarketing surveillance studies. Clin Drug Investig 2010;30:109-22.